Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Some special decompositions of $ E\sp{3}$


Author: Charles D. Bass
Journal: Trans. Amer. Math. Soc. 216 (1976), 115-130
MSC: Primary 57A10; Secondary 54B15
DOI: https://doi.org/10.1090/S0002-9947-1976-0405425-7
MathSciNet review: 0405425
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: A great deal of attention has been given to the question: which upper semicontinuous decompositions of $ {E^3}$ into pointlike continua give $ {E^3}$. It has recently been determined that some decompositions of $ {E^3}$ into points and straight line segments give decomposition spaces which are topologically distinct from $ {E^3}$. In this paper we apply a new condition to the set of nondegenerate elements of a decomposition which enables one to conclude that the resulting decomposition space is homeomorphic to $ {E^3}$.


References [Enhancements On Off] (What's this?)

  • [1] S. Armentrout, Cellular decompositions of 3-manifolds that yield 3-manifolds, Mem. Amer. Math. Soc. No. 107 (1971). MR 0413104 (54:1225)
  • [2] R. H. Bing, Upper semicontinuous decompositions of $ {E^3}$, Ann. of Math. (2) 65 (1957), 363-374. MR 19, 1187. MR 0092960 (19:1187f)
  • [3] -, Decompositions of $ {E^3}$, Topology of 3-manifolds and related topics (Proc. the Univ. of Georgia Institute, 1961), Prentice-Hall, Englewood Cliffs, N. J., 1962, pp. 5-21. MR 25 #4501.
  • [4] E. Dyer and M.-E. Hamstrom, Completely regular mappings, Fund. Math. 45 (1958), 103-118. MR 19, 1187. MR 0092959 (19:1187e)
  • [5] W. T. Eaton, Applications of a mis-match theorem to decomposition spaces, Fund. Math. (to appear). MR 0391095 (52:11917)
  • [6] L. F. McAuley, Some upper semi-continuous decompositions of $ {E^3}$ into $ {E^3}$, Ann. of Math. (2) 73 (1961), 437-457. MR 23 #A3554. MR 0126258 (23:A3554)
  • [7] -, Upper semicontinuous decompositions of $ {E^3}$ into $ {E^3}$ and generalizations to metric spaces, Topology of 3-manifolds and related topics (Proc. the Univ. of Georgia Institute, 1961), Prentice-Hall, Englewood Cliffs, N. J., 1962, pp. 21-26. MR 25 #4502.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 57A10, 54B15

Retrieve articles in all journals with MSC: 57A10, 54B15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1976-0405425-7
Keywords: Upper semicontinuous decomposition, pointlike, $ {E^3}$, universally monotone set, vertical diameter, $ \varepsilon $-compression, shrinkable collection
Article copyright: © Copyright 1976 American Mathematical Society

American Mathematical Society